Sulpiride-associated torsade de pointes in a woman with bipolar disorder

Authors


Email: tejenlai@hotmail.com

ANTIPSYCHOTIC AGENTS HAVE long been suspected to increase the risk of torsade de pointes (TdP) and subsequent sudden cardiac death.1 Some cases of TdP induced by sulpiride at a high dose or in a poisoning condition have been reported. Herein, we report the first case of sulpiride-associated TdP in a patient receiving a therapeutic dosage.

A 60-year-old woman had suffered from bipolar disorder for decades. She had experienced recurrent manic and depressive episodes during the past few years and was stabilized by lithium 900 mg/day and sulpiride 800 mg/day for about 2 years. In addition, she had received medications to control hypertension, including amlodipine, atenolol and chlorthalidone. Unfortunately, she developed a sudden onset of syncope, which resulted in left tibial fracture. On arriving at the emergency room, an initial electrocardiogram revealed sinus bradycardia (53 b.p.m.) with multiple ectopic beats; QRS complex was wide with a duration of 138 msec and the QTc interval was measured up to 760 msec. She developed another episode of syncope with subsequent consciousness loss. Meanwhile, electrocardiogram monitoring demonstrated TdP. Magnesium sulfate 100 mg was given intravenously immediately. Blood tests were within normal limits, except severe hypokalemia with a serum potassium level of 2.7 mmol/L. Sulpiride and lithium were discontinued and the QT interval was gradually normalized.

Lithium and valproic acid were used concomitantly for the recurrent manic episodes during follow up with a good result. In the serial electrocardiogram follow up, the QT interval was no longer prolonged.

In this case, lithium was co-administered, so the possibility of TdP induced by this polypharmacy could not be ruled out. However, no lithium-induced TdP has been reported. Furthermore, lithium was used continuously after the event without causing QTc prolongation or TdP, so the role of lithium in this case would be minimal. Nevertheless, given no available lithium plasma level in this case, we could not completely rule out the addictive role of lithium toxicity in causing TdP.

Sulpiride has been reported to be associated with QTc prolongation,2 possibly by interfering with the delayed rectifier potassium current. Nevertheless, there is a lack of sound evidence implicating sulpiride in the induction of TdP. The use of sulpiride in the therapeutic range is reasonable; however, when risk factors are present, evaluation and specific action should be taken to reduce the risk of TdP. Our patient had many risk factors for TdP: increasing age, female sex and hypokalemia.3 The clinician should titrate the dosage to a lower level for patients carrying risk factors for TdP, particularly older patients with known heart disease.

Ancillary